Dr John Wright

Gastroenterologist
MbChB MRCP(UK) PhD

slider

Is it safe to stop aspirin after a bleed?

Dr John P Wright
Updated: 1 August 2010

With so many people taking low dose aspirin for its anti-platelet effect the problem of what to do if there is evidence of gastrointestinal (GI) bleeding is quite commonplace. Of course before starting therapy it is important to select patients who are at special risk of GI damage and to reduce this risk. Patients that need special attention are:

Those with history of peptic ulcer or GI bleed (Increased risk 4-5x)

Age >60, (Increased risk 5-6x)

A high dose of NSAID (Increased risk 10x)

Concurrent glucocorticoids (Increased risk 4-5x)

Concurrent anticoagulants(Increased risk 15x)

A less obvious group are those with Helicobacter pylori infection who should receive therapy with clarithromycin 500mg and amoxicillin 1G twice daily for 7 days.

Once the decision to give prophylactic therapy to avoid the risk of a GI bleed is made, the main options are misprostol or a proton pump inhibitor (PPI). A H2 antagonist although considerably cheaper than the first two options has not been shown to prevent GI bleeding related to aspirin ingestion. Misoprostol prevents more bleeding incidents but the side effects, particularly diarrhoea, limit patient compliance. A PPI should therefore be considered in high risk patients on aspirin. There appears to be little difference between the maintenance or full acute dosage in preventing GI bleeds.

Having started a PPI it should be continued as long as the patient is on the aspirin. In spite of this prophylactic therapy a GI bleed can and does sometimes occur. When this happens the temptation is to discontinue the aspirin lest further GI bleeding occurs.

Until recently there has been ongoing confusion about what to do. The risk of recurrent bleeding over one year for a variety of approaches has been shown to be:

14.8 % on restarting low-dose aspirin ( <100 mg/day)

8.6 % on substituting clopidogrel (75 mg/day) for low-dose aspirin

0.7 to 1.6% on restarting low-dose aspirin (<100 mg/day) with a PPI

In patients who had lower GI bleeding a PPI was of course of no benefit.

More light has recently been thrown on the problem in a study published this year in the Annuls of Internal Medicine. In this study patients who were on aspirin and had experienced a GI bleed were randomised to either continue on aspirin or not. Both groups were given a PPI. It was shown that although those who continued on aspirin had a slightly increased risk of GI bleeding, the risk of dying in the following 8 weeks was decreased by 9% when compared to those who had stopped aspirin. This is a surprisingly high figure and will require further confirmation. The study also confirms that taking a concomitant PPI with the aspirin does not guarantee protection from GI bleeding.

While not totally effective it seems reasonable to continue on a PPI together with the low dose aspirin particularly in high risk patients.